Meet Real People Who Have Conquered Heroin
Addiction and Learn About the Treatments That Really Work

Find a Prescreened Addiction Treatment Center

Heroin Withdrawal Symptoms and Effects

Withdrawing from heroin can be so extraordinarily painful that addicts will do just about anything to avoid them. Thankfully, there are many treatment options available today that can help minimize and even eliminate withdrawal symptoms while getting “clean”. Below we’ve provided information on both withdrawal symptoms that someone addicted to heroin can expect if they stop using the drug and symptoms people experience while using heroin.

Identifying someone on Heroin may be a bit tricky since many other drugs produce similar symptoms in its users. Below are a list of symptoms/effects that people experience when they are on heroin. Note that this is different from withdrawal symptoms after someone stops taking the drug.

Effects from heroin include:

  • Dilated pupils
  • Flushed skin
  • Lethargy in the limbs
  • Runny nose and eyes
  • Dry mouth
  • Reduced breathing and heart rate
  • Inability to focus or remain coherent
  • Extreme drowsiness “nodding”

Initial or “acute” withdrawal symptoms typically start to occur 5 to 7 hours after one’s last use. Withdrawal can be unbearable which typically leads heroin users back to using. It also makes quitting cold turkey very difficult, though it is possible.

Some withdrawal symptoms include:

  • Cold sweats
  • Depression
  • Anxiety
  • Unstable moods
  • Loss of appetite
  • Diarrhea
  • Seizures
  • Painful & Excessive Vomiting
  • Muscle cramping
  • Irritability and discomfort
  • Restlessness (Including Restless Legs and Arms)
  • Trouble Sleeping
  • Enhanced Cold/Flu Symptoms
  • Excessive Sneezing
  • Sensory deprivation (loss of smell, taste, etc.)

While withdrawal from heroin can be extremely uncomfortable, none of them are life threatening. The worst withdrawal symptoms typically develop around 12 to 24 hours after use and improvement is typically seen 72 hours after use. On average the physical symptoms of heroin withdrawal will cease between 5 to 7 days although restlessness and problems sleeping can continue for some time afterwards. This timeframe can vary depending on a number of factors including metabolism, weigh, quantity and frequency of use, etc.

Post-acute withdrawal syndrome or PAWS is the persistent, ongoing set of symptoms after the initial period of “acute” withdrawal ends. It can last about 2 years. Click on the link to learn more about PAWS and how to cope with it.

Many who are addicted to heroin fear withdrawal symptoms so much that the thought of experiencing them keeps them hooked on the drug until it either leads them to incarceration or even death. Moreover, many people are afraid to ask for help because they don’t want to be judged and / or labeled a heroin addict. Below is a personal account of someone from our community’s experience while withdrawing from Heroin. WARNING: Graphic content:

For anyone who has never experienced the joys of opiate withdrawal and for those who wonder why people continuously return back to opiates, knowing what agony is in store…let me tell you what it is like.

First, you start worrying (anxiety) when your stuff gets low. Before you’re even out, you’re scared. Ok, now you’re out. You have no stuff and no money to get stuff. Now it’s just a waiting game. It could be minute, it could be hours. But before long, you start feeling bad.

Your nose starts running. You get quick flashes of coldness throughout your body, but it’s nothing like the cold sweats that will grace you in a few hours. Your eyes are running (yes that’s possible). You have to urinate every 10 seconds. You don’t want to move, yet you can’t sit still. Every minute on the clock drags on, yet you can’t stop starring at it. The more time goes by, the worse it gets. You start getting cramps and you know you have to defecate. It might be diarrhea, it might not. You start sneezing uncontrollably, about 30 to 50 sneezes in a row, and they HURT. You yawn every 5 seconds and that hurts your jaw because it’s an awkward yawn. Your body temperature won’t regulate, you’re sweating bullets outwardly but you’re freezing on the inside (cold sweats).

Your whole body is shaking. As things get worse, your legs/arms start to ache terrible. It feels as though you have restless leg/arm syndrome and you may or may not throw up in a manner that’s more painful than you’ve ever experienced. It feels like your guts are coming up.

So if anyone is wondering why we can’t just “get through it” and “be strong” and believe it’s “mind over matter”, you don’t understand. You can’t just get through this : It’s unbearable.

 

The reality is, people suffering from drug addiction are still people and they don’t deserve judgment or condemnation. Addiction is a disease and while recovery is a choice, it’s very difficult without the necessary help that people and even medicine can provide. To learn more about recovery and treatment options, visit our Heroin Treatment and Recovery page. To speak with others struggling with addiction and recovery, join and visit our heroin addiction and treatment discussion forum.

Kill the Heroin Epidemic Nationwide

We are a community of recovering heroin addicts providing support and recommending the best treatments and clinics to people interested in conquering their addiction.

Newsletter

Latest Forum Posts


©2016 Modern Image, LLC